Alert archive / Pennsylvania / Flash Flood Warnings in 2022

Flash Flood Warning 2, NWS Binghamton, NY

July 1, 2022Bradford County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Jul 1, 2022, 9:21 PM EDT for Bradford County, Pennsylvania. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2022, 9:21 PM EDT (01:21 UTC)
Expired
Jul 2, 2022, 1:46 AM EDT
In force
4 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

County Bradford County, PA

The radar

The Binghamton radar (KBGM), 71 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 1.4 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2022-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2022-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1382 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

267 
WGUS51 KBGM 020121
FFWBGM
PAC015-020430-
/O.NEW.KBGM.FF.W.0002.220702T0121Z-220702T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
921 PM EDT Fri Jul 1 2022

The National Weather Service in Binghamton has issued a

* Flash Flood Warning for...
  Southern Bradford County in northeastern Pennsylvania...

* Until 1230 AM EDT.

* At 921 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2 inches of 
  rain has already fallen. Flash flooding is ongoing or expected to 
  begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Canton, Wyalusing, New Albany, Overton, Franklindale, Monroeton, 
  South Branch, Le Roy, Sugar Run, Grover, West Franklin, Wilmot, 
  Hollenback, Monroe, Alba, Evergreen, Liberty Corners, Durell, West 
  Le Roy and Terrytown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4175 7689 4172 7627 4170 7616 4165 7619
      4164 7620 4154 7623 4154 7624 4160 7687

FLASH FLOOD...RADAR INDICATED

$$

Kistner
2 follow-up statements
852 
WGUS51 KBGM 020328
FFWBGM
PAC015-020600-
/O.EXT.KBGM.FF.W.0002.000000T0000Z-220702T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
1128 PM EDT Fri Jul 1 2022

The National Weather Service in Binghamton has extended the

* Flash Flood Warning for...
  Southern Bradford County in northeastern Pennsylvania...

* Until 200 AM EDT.

* At 1128 PM EDT, Doppler radar indicated another cluster of 
  thunderstorms producing heavy rain moving across the warned area. 
  Between 2 and 3 inches of rain has already fallen. Flash flooding 
  is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Canton, Wyalusing, New Albany, Overton, Franklindale, Monroeton, 
  South Branch, Le Roy, Sugar Run, Grover, West Franklin, Wilmot, 
  Hollenback, Monroe, Alba, Evergreen, Liberty Corners, Durell, West 
  Le Roy and Terrytown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 4175 7689 4172 7627 4170 7616 4165 7619
      4164 7620 4154 7623 4154 7624 4160 7687

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Kistner
413 
WGUS71 KBGM 020546
FFSBGM

Flash Flood Statement
National Weather Service Binghamton NY
146 AM EDT Sat Jul 2 2022

PAC015-020556-
/O.CAN.KBGM.FF.W.0002.000000T0000Z-220702T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bradford PA-
146 AM EDT Sat Jul 2 2022

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHERN BRADFORD COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4175 7689 4172 7627 4170 7616 4165 7619
      4164 7620 4154 7623 4154 7624 4160 7687

$$

BJG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 7:40 PM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 1, 7:40 PM EDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
740 PM EDT Fri Jul 1 2022

.SYNOPSIS...
A few isolated showers and thunderstorms are possible later
this afternoon and tonight. Convection will affect most of the
area into Saturday morning, and there will be another shot at
stronger thunderstorms in Northeast PA and the western Catskills
Saturday. Conditions dry out Saturday night into the rest of
the weekend.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
6 PM Update...

Increased PoPs across parts of NE PA and into Sullivan County NY
this evening as a few thunderstorms will be pushing through the
area over the next 1 to 2 hours. No other changes area needed at
this time.

335 PM update...
Main concerns in the near term are focused on the showers
expected tonight and the potential for a few thunderstorms this
evening through the overnight, and again early Saturday
afternoon.

Weak cyclonic synoptic pattern is the setup across the
Northeast/mid Atlantic region this afternoon with two embedded
short waves starting to phase together. The southern wave is
tapping into several thousand J/kg of SB CAPE from WV into
southeast PA with a corridor of strong to severe thunderstorms
tracking slowly to the east. The northern branch wave has more
deep layer shear associated with it, but a minimal amount of
instability, so the line of convection from southern MI into
southern Ontario is narrow and much weaker. Ahead of this line
of storms is some weak convective rain showers...which should
spread into central NY before 7 PM. There is also the potential
for a few stray showers or storms to pulse up across ne PA and
into the southern tier or wrn Catskills of NY during this time.
A wedge of drier air aloft and weak mid level lapse rates should
keep most of the convection relatively suppressed.

The main time period of showers and weak storms will be between
11 PM to 5 AM when the southern wave gets drawn north and the
primary upper short wave/500mb vort max passes through the
region. The main threats with any storm that does form will be
gusty winds and heavy downpours, but the environment should be
quite marginal given the time of day and the fact that the wave
is very broad with weak upper level support.

The surface front is currently hanging back across the northern
Ohio Valley and southeastern Great Lakes and is expected to
move to the east tonight into Saturday morning. The air behind
the front will be slightly cooler and drier...and the location
of the front will be important in determining where the early
Saturday afternoon convection initiates. At this time the front
looks to be farther to the east than previously
thought...stretching from eastern NY into central PA around mid
morning Saturday. As the front moves east into the afternoon
there should be some convection initiating around the Poconos
and then quickly moving east out of the area. There is a low
chance that some of the storms could become strong to severe in
this area.

Later in the day Saturday conditions will clear out
significantly as the drier air moves in. Temperatures on Sat
will warm into the upper 70s and lower 80s...and then drop down
into the 50s with quiet weather as high pressure starts to build
in from the west.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
240 PM Update...
The short term is looking quiet weather wise with the axis of
an upper level trough moving through Saturday night into Sunday.
A surface high building in keeps the region dry Saturday night
through Monday. With dry air in place there will be a large
spread in the high and low temperatures with near average highs
in the upper 70s and low 80s and seasonably cool lows in the low
to mid 50s.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
240 PM Update...
The long term is a little more complicated to decipher what
will happen. What is certain is that a strong ridge of high
pressure will build into the central US with a trough setting up
over New England. A ring of fire set up is likely with this
pattern and if we get under the jet stream, then mid to late
next week will be warm and humid with frequent chances of
thunderstorms. Then of course being north we will be seeing
similar weather as to what we have been seeing with cool and
dry, then south will be hot and humid and mostly dry. As of now,
looking at the ensemble means, we will be very close to the
ring of fire so at least a chance of precipitation was included
region wide at least in the afternoons. The GEFS has trended
towards a stronger ridge in the central US and has pushed the
edge of the ridge farther to the NE which does give us a better
chance of storms later in the week but will have to watch if the
trend continues. Temperatures were kept with the NBM mean for
now though there is a decent amount of spread between the 25%
and 75% for temperatures and from Tuesday onward.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...

A cold front will push through the region tonight. Restrictions
can be expected in showers and thunderstorms overnight,
especially across Central NY. Amendments will likely be needed
at times through the overnight hours, and this will depend on
exact timing of showers and thunderstorms. Most of the rain
showers will come to an end near 12Z on Saturday. Conditions
improve to VFR and winds begin to gust 10 to 15 kt after 15Z.

Outlook...

Saturday Night through Wednesday...Mainly VFR but
afternoon/evening showers and storms cannot be ruled out.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BJT
NEAR TERM...BJT/MPK
SHORT TERM...AJG
LONG TERM...AJG/BJG
AVIATION...BJT/MPK
Hazardous weather outlook, Jul 1, 3:37 PM EDT, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
337 PM EDT Fri Jul 1 2022

NYZ009-015>018-022>025-036-037-044>046-055-056-PAZ038-021945-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Bradford-
337 PM EDT Fri Jul 1 2022

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Isolated thunderstorms are possible this afternoon and evening, and
a few may produce strong wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

NYZ057-062-PAZ039-040-043-044-047-048-072-021945-
Delaware-Sullivan-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
337 PM EDT Fri Jul 1 2022

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Isolated thunderstorms are possible this afternoon and evening, and
a few may produce localized strong wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Another brief round of strong to severe thunderstorms will be
possible across portions of the Mid-Atlantic on Saturday. Localized
damaging wind gusts would be the primary concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

In the hours before

Special weather statement, Jul 1, 6:31 PM EDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Binghamton NY
631 PM EDT Fri Jul 1 2022

NYZ062-PAZ040-072-012300-
Sullivan NY-Southern Wayne PA-Northern Wayne PA-
631 PM EDT Fri Jul 1 2022

...A strong thunderstorm will impact portions of west central
Sullivan and east central Wayne Counties through 700 PM EDT...

At 630 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rutledgedale, or near Honesdale, moving northeast at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Honesdale, Bethel, Damascus, Callicoon, Cochecton, Fremont,
Jeffersonville, White Lake, Rutledgedale and Hankins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4156 7521 4162 7528 4191 7502 4192 7501
      4168 7476
TIME...MOT...LOC 2230Z 231DEG 28KT 4165 7516

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

BTL
Special weather statement, Jul 1, 7:49 PM EDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Binghamton NY
749 PM EDT Fri Jul 1 2022

NYZ045-046-020015-
Otsego NY-Chenango NY-
749 PM EDT Fri Jul 1 2022

...A strong thunderstorm will impact portions of northwestern Otsego
and northeastern Chenango Counties through 815 PM EDT...

At 749 PM EDT, Doppler radar was tracking a strong thunderstorm over
New Berlin, or 11 miles northeast of Norwich, moving east at 30 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hartwick, Edmeston, Sherburne, Pittsfield, Burlington, New Lisbon,
New Berlin, Columbus, Morris and Laurens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4252 7499 4254 7549 4266 7553 4275 7533
      4274 7530 4277 7528 4285 7510
TIME...MOT...LOC 2349Z 255DEG 25KT 4264 7536

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

BTL
Special weather statement, Jul 1, 8:18 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Binghamton NY
818 PM EDT Fri Jul 1 2022

PAZ038-020045-
Bradford PA-
818 PM EDT Fri Jul 1 2022

...A strong thunderstorm will impact portions of southwestern
Bradford County through 845 PM EDT...

At 817 PM EDT, Doppler radar was tracking a strong thunderstorm over
Canton, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Canton, Troy, Alba, Le Roy, Grover, West Le Roy and Minnequa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4185 7678 4162 7659 4158 7677 4160 7687
      4176 7690
TIME...MOT...LOC 0017Z 242DEG 15KT 4166 7687

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

BTL
Special weather statement, Jul 1, 8:44 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Binghamton NY
844 PM EDT Fri Jul 1 2022

PAZ038-020115-
Bradford PA-
844 PM EDT Fri Jul 1 2022

...A strong thunderstorm will impact portions of southwestern
Bradford County through 915 PM EDT...

At 843 PM EDT, Doppler radar was tracking a strong thunderstorm near
Le Roy, or 8 miles east of Canton, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Canton, West Franklin, Monroe, New Albany, Overton, Franklindale, Le
Roy, Grover, Monroeton and South Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4174 7643 4156 7643 4158 7674 4160 7688
      4164 7689 4167 7688
TIME...MOT...LOC 0043Z 263DEG 15KT 4162 7669

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Kistner
Local storm report, Jul 1, 9:13 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
913 PM EDT FRI JUL 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     3 ENE WHITNEY POINT     42.34N 75.92W
07/01/2022                   BROOME             NY   911 CALL CENTER

            TREES AND WIRES DOWN ON ROUTE 206 BETWEEN
            WHITNEY POINT AND TRIANGLE.

&&

BJG
Local storm report, Jul 1, 9:21 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
921 PM EDT FRI JUL 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     TSTM WND DMG     2 SSE WHITNEY POINT     42.31N 75.95W
07/01/2022                   BROOME             NY   911 CALL CENTER

            TREE DOWN ON A HOUSE ON HYDE STREET.

&&

BJG

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 8:18 PM EDTSpecial Weather StatementBGMBradford27 min
Jul 1, 8:44 PM EDTSpecial Weather StatementBGMBradford31 min
Jul 1, 8:48 PM EDTSevere Thunderstorm WarningBGMBradford57 min
Jul 1, 9:27 PM EDTSevere Thunderstorm WarningBGMSusquehanna48 min
Jul 1, 9:37 PM EDTSpecial Weather StatementBGMBradford23 min
Jul 1, 9:40 PM EDTSpecial Weather StatementBGMSusquehanna35 min
Jul 1, 9:49 PM EDTSpecial Weather StatementBGMSullivan41 min
Jul 1, 10:05 PM EDTSevere Thunderstorm WarningBGMSusquehanna12 min
Jul 2, 1:03 AM EDTSpecial Weather StatementBGMLuzerne27 min
Jul 2, 12:58 PM EDTSpecial Weather StatementBGMSusquehanna47 min
Jul 2, 6:19 PM EDTSpecial Weather StatementBGMWyoming26 min
Jul 2, 6:46 PM EDTSpecial Weather StatementBGMLackawanna29 min

Nearby

Flash Flood Warnings in Pennsylvania, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.